Trusted Help Available 24/7
800-736-5356
Privacy
Guaranteed

Signs of a Crack Cocaine Overdose

According to the Center for Substance Abuse Research, “A person can become addicted after his or her first time trying crack cocaine.” This is because the drug’s effects reach the brain very quickly (mostly due to the fact that it is smoked when abused) and then dissipate after five or ten minutes, causing the individual to crave more almost immediately. Therefore, crack has a very high chance of causing overdose, especially in users who are constantly binging on the drug. If you have a loved one who abuses crack cocaine, it is important to be able to recognize the signs of an overdose.

Dangers of Crack Cocaine Overdose

As stated by the National Institution on Drug Abuse, around 5,000 deaths in the year 2013 were due to cocaine abuse. This also includes crack cocaine deaths. Many individuals who use the latter drug believe it to be less likely to cause an overdose because it lasts in the body for a shorter amount of time, but that is not true. Like many other illegal drugs, crack can cause a deadly overdose if an individual takes too much.

Crack cocaine deaths often occur because those who abuse the drug binge on it and continue smoking more and more until the drug causes harmful side effects to the heart, lungs, and mind. Being able to recognize a crack overdose is important, as anyone who smokes the drug has the chance of experiencing it. And, as stated by CESAR, “sudden death” can occur even with one use of the drug.

Signs of a Crack Cocaine Overdose

dilated pupils

One sign of a crack cocaine overdose is dilated pupils.

The signs of an overdose are often much like the signs of a crack high, but they are much more intensified. There are also a number of symptoms that indicate the individual is in critical condition and must be treated right away. The common signs of a crack cocaine overdose include:

  • Agitation: An individual will clearly begin to act upset and uncomfortable, often unable to sit still or speak rationally. It can be very difficult to talk to someone in this state, and you should not reason with the individual if they are not able to think logically. While this does occur often when a person is experiencing a crack high, it will become much more exaggerated if the individual has overdosed.
  • Itchiness: This is another symptom that people who are high on crack will commonly exhibit, but the individual may possibly complain of it being worse or be unable to stop scratching if they have overdosed. Any time you see a symptom like this that has become worse than you’ve ever seen it, there is a strong likelihood that overdose has occurred.
  • Fever and Sweating: An individual may begin to run a fever if they are experiencing an overdose. Even if they are not feverish, they will complain of being very hot and likely sweat profusely. This is because the drug speeds up and increases many of the body’s functions, including its base temperature.
  • Cold Sweat: When an individual begins to exhibit cold sweat, this is a strong sign they are not just high on the drug but going through an overdose. Their skin will be clammy and cold to the touch as well.
  • Black mucous: Because crack is smoked, the drug can affect a person’s respiration. In fact, according to the National Highway Traffic Safety Administration, “Smokers may suffer from acute respiratory problems including cough, shortness of breath, and severe chest pains with lung trauma and bleeding.” However, if the individual has truly overdosed on the drug, they will cough up mucous that will be black in color. This is an important sign that the individual needs medical help right away.
  • Shakiness: The individual may begin to shake or exhibit tremors because the amount they have smoked is too much for their system to handle. The person may even experience a seizure, which is a sign that they need immediate help.
  • Irregular Heartbeat: A person’s heart will likely beat very fast if they begin to overdose on the drug. It could also lead to the feeling that the heart is beating out of their chest or that they can hear it pounding in their head. Often, individuals will complain of these issues, but it is important to ask what it feels like to them. Crack is always going to speed up a person’s heartbeat, but when it becomes extremely fast or irregular, this is a strong sign of an overdose.
  • Dilated pupils: Because crack is a stimulant, it causes the pupils to become very large. When a person has overdosed on the drug, the pupils will grow even more, giving friends and family members a clear sign that this is not a typical high.
  • Psychosis: Often, individuals who are undergoing a crack overdose will begin to act irrationally and even psychotically. Hallucinations, hostile or violent behavior, and delusions are all signs of an overdose, and these side effects can be deadly on their own. It is important to get the individual help as soon as possible and to avoid trying to reason with them or doing anything else that may put you in danger.
  • Unconsciousness: When a person suddenly falls unconscious after smoking too much crack, it is a strong sign that they have overdosed. Get them medical treatment immediately, as they could have slipped into a coma.
  • Cardiac arrest: In many instances, the heart can stop and an individual can die from a crack cocaine overdose. The person will likely stop breathing and fall unconscious as well.
  • Stroke: A stroke can also be deadly, and its symptoms include weakness on one side of the body, a drooping face, and sudden problems speaking.

What Should I Do?

If you suspect that your loved one may have overdosed on crack cocaine, seek medical help immediately by calling 911. The sooner you do so, the more likely it will be that the individual will receive the help they need and survive the overdose. In addition, you must also protect yourself and allow professionals to help your loved one, overdosing on crack can allow someone to act irrationally and violently. Once your loved one is in the hands of medical professionals, they can start to heal from the symptoms caused by their overdose.

Request a Call

Please fill out your phone number and one of our treatment specialist will call you shortly.

  • This field is for validation purposes and should be left unchanged.

Or Contact Us